Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 35, NWS Lake Charles, LA

October 26, 2009Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Oct 26, 2009, 4:00 PM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 26, 2009, 4:00 PM CDT (21:00 UTC)
Expired
Oct 26, 2009, 7:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 14 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 26, 4:06 PM CDTHEAVY RAIN 1.525 Nw Lake Charles, LACOCORAHS OBSERVER RECEIVED 1.52 INCHES IN 30 MINUTES.
Oct 26, 4:31 PM CDTHEAVY RAIN 26 S Lake Charles, LATHE LAKE CHARLES ASOS REPORTED 2.00 INCHES IN 31 MINUTES.
Oct 26, 5:51 PM CDTHEAVY RAIN 3.975 Ssw Lake Charles, LARAINFALL SO FAR IN THE LAST 2 HOURS.
Oct 26, 6:30 PM CDTFLASH FLOOD4 Sw Lake Charles, LANWS EMPLOYEE REPORTS AROUND 5 INCHES OF WATER OVER GAUTHIER ROAD.
Oct 26, 6:52 PM CDTFLASH FLOOD4 S Lake Charles, LAKPLC-TV RELAYED REPORT FROM PUBLIC OF WIDESPREAD FLOODING ON SUNDALE DRIVE AND IN SURROUNDING NEIGHBORHOOD WITH WATER ABOUT TO ENTER HOMES.
Oct 26, 6:55 PM CDTFLASH FLOOD4 S Lake Charles, LASIGNIFICANT FLOODING ALONG COMMON STREET BETWEEN MCNEESE ROAD AND GAUTHIER ROAD WITH WATER COVERING ROADWAY.
Oct 26, 7:00 PM CDTFLASH FLOOD4 S Lake Charles, LAWATER ENTERED A FEW HOMES IN THE AREA OF SUNDALE DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 150 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 262100
FFWLCH
LAC019-270000-
/O.NEW.KLCH.FF.W.0035.091026T2100Z-091027T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 PM CDT MON OCT 26 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...WESTLAKE...SULPHUR...MOSS BLUFF...
  LAKE CHARLES...

* UNTIL 700 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DETECTED SHOWERS AND        
  THUNDERSTORMS PRODUCING VERY HEAVY RAINS ALONG A LINE FROM JUST    
  NORTHWEST OF MOSS BLUFF TO SULPHUR TO SOUTHWEST OF LAKE CHARLES.   
  RADAR ESTIMATES INDICATE ONE TO TWO AND INCHES OF RAIN HAVE FALLEN 
  OVER THE PAST TWO HOURS...ESPECIALLY ACROSS EASTERN PORTIONS OF    
  SULPHUR. THIS ACTIVITY IS FORECAST TO MOVE TO THE EAST ACROSS LAKE 
  CHARLES DURING THE NEXT ONE TO TWO HOURS. ADDITIONAL RAINFALL      
  AMOUNTS OF ONE TO THREE INCHES OF RAIN CAN BE EXPECTED IN A SHORT  
  PERIOD OF TIME ACROSS EASTERN SULPHUR...WEST LAKE AND LAKE         
  CHARLES. THIS WILL LIKELY CAUSE FLOODING OF CREEKS AND LOW AREAS   
  IN AND AROUND SULPHUR AND LAKE CHARLES. THIS WILL BE ENHANCED IN   
  THE URBAN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3032 9342 3033 9313 3012 9309 3006 9345

$$

BRAZZELL
1 follow-up statement
000 
WGUS74 KLCH 262139
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 PM CDT MON OCT 26 2009

LAC019-270000-
/O.CON.KLCH.FF.W.0035.000000T0000Z-091027T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALCASIEU LA-
439 PM CDT MON OCT 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
EASTERN CALCASIEU PARISH...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SHOWERS AND THUNDERSTORM PRODUCING VERY HEAVY 
RAIN OVER THE WARNED AREA FROM NEAR MOSS BLUFF TO THE EAST SIDE OF 
LAKE CHARLES TO NEAR THE LAKE CHARLES REGIONAL AIRPORT. GAUGE 
REPORTS OF RAINFALL AMOUNTS OF ONE AND HALF TO TWO INCHES HAVE 
OCCURRED IN 30 MINUTES IN ASSOCIATION WITH THIS LINE OF SHOWERS AND 
STORMS. 

THESE RAINFALL RATES ARE LIKELY CAUSING FLOODING IN PORTIONS OF 
SULPHUR...WEST LAKE AND LAKE CHARLES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTLAKE...
SULPHUR...MOSS BLUFF AND LAKE CHARLES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3032 9342 3033 9313 3012 9309 3006 9345

$$

BRAZZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 3:10 PM CDT, 50 minutes earlier.

Area forecast discussion, Oct 26, 3:10 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
310 PM CDT MON OCT 26 2009

.SYNOPSIS...

A SHALLOW FRONTAL-WAVE CYCLONE WILL FORM NEAR CAMERON THIS EVENING
...COMPLETE WITH A TRAILING COLD FRONT EXTENDING SOUTHWEST TO ACROSS
THE TEXAS OFFSHORE WATERS...AND A LEADING WARM FRONT EXTENDING EAST
ACROSS THE I-10 PRAIRIES OF LOUISIANA.

THE WAVE CYCLONE WILL JUMP NORTHEAST...IN TANDEM WITH CUT-OFF LOW
MENTIONED BELOW...REACHING JACKSON NEAR NOON ON TUESDAY.

FURTHER-UP...SALIENT SHORTWAVES (OR JETSTREAKS) ARE ROTATING AROUND
A CUT-OFF LOW VICINITY THE RED RIVER VALLEY...BEFORE SWINGING TO THE
NORTHEAST THROUGH THE WESTERN UPPER GULF COAST STATES.

THE CUT-OFF LOW WILL OPEN-UP INTO A SHORTWAVE WESTERLY TROUGH ON
TUESDAY...WHILE PROPAGATING EASTWARD ACROSS NORTHRN LOUISIANA.

&&

.DISCUSSION...

FOR TONIGHT...AN ADIABATIC ANALYSIS OF THE GFS SOLUTION REVEALS STRONG
SLANTWISE ASCENT OF INCOMING GULF AIR. THIS SLANTWISE ASCENT IS
PHASING IN WITH THE JETSTREAK ASCENT ASSOCIATED WITH PASSING
SHORTWAVES ALOFT.

WITH REGARD TO MOISTURE...THE PRECIPITABLE WATER CONTINUES RUNNING
NEAR 150 PERCENT OF NORMAL...MOISTURE IS PLENTIFUL.

THE LIMITING FACTOR IS INSTABILITY...WHICH IS MARGINAL AT BEST.

THE COMBINED-LIFTING OF MOIST STABLE AIR HAS RESULTED IN A
MODERATE RAIN SHIELD...WITH A FEW EMBEDDED HEAVIER SHOWERS.

BELIEVE THAT AREAL FLOODING...RATHER THAN THE MORE CONVECTIVE
FLASH FLOODING...IS THE PRIMARY THREAT FOR TONIGHT.

FOR TOMORROW...RAIN WILL BE ENDING FROM WEST TO EAST...AS THE WAVE
CYCLONE JUMPS NORTHEAST.

&&

.MARINE...

CONFUSED SEAS ARE EXPECTED AFTER MIDNIGHT...AS NORTHERLY WIND WAVES
IN THE POST-FRONTAL AIR WILL OPPOSE SOUTHERLY SWELLS IN THE
PRE-FRONTAL AIR. THE SEAS WILL BE RATHER STEEP WITH A DOMINANT WAVE
PERIOD RUNNING AROUND 5 SECONDS.

&&

.SHORT-TERM OUTLOOK...

THE GFS COMPUTES LEE SIDE CYCLOGENESIS OVER WESTERN KANSAS ON
WEDNESDAY...WITH THE SUBSEQUENT DEEPENING CYCLONE TRAVELING NORTH
ACROSS NEBRASKA BY THURSDAY EVENING. THE EXTENSIVE COUNTER-CLOCKWISE
CIRCULATION ASSOCIATED WITH THIS HIGHLY-BAROCLINIC CYCLONE WILL PUSH
ANOTHER COLD FRONT THROUGH THE WESTERN UPPER GULF COAST STATES BY
OVERNIGHT THURSDAY.

SHOWERS AND THUNDERSTORMS MAY ORGANIZE IN LINES WITH THE APPROACH OF
THIS STRONG COLD FRONT. THE ATMOSPHERE IS UNSTABLE WITHIN THIS
TIME FRAME...SEVERE WEATHER CANNOT BE RULED OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  59  68  54  78  68 / 100  20  10  10  50
KBPT  57  66  50  78  70 / 100  20  10  10  50
KAEX  55  63  47  77  64 / 100  60  10  10  30
KLFT  60  69  54  78  68 / 100  40  10  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...VERNON.

TX...FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...TYLER.

GM...NONE.
&&

TRARES
Hazardous weather outlook, Oct 26, 3:52 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT MON OCT 26 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-271100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
352 PM CDT MON OCT 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR THE REMAINDER OF TONIGHT. A
CONTINUOUS RAIN WILL RESULT IN MEAN AREAL RAINFALL AMOUNTS BETWEEN
1 AND 2 INCHES. LOCAL AMOUNTS TO 4 INCHES IS POSSIBLE. RAIN WILL BE
ENDING FROM WEST TO EAST BY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT WILL SET-OFF SCATTERED SHOWERS AND
THUNDERSTORMS ON THURSDAY. THUNDERSTORMS MAY ORGANIZE INTO LINES
BY THURSDAY EVENING...AS THE COLD FRONT ADVANCES SOUTH AND EAST...
EXITING THE WESTERN UPPER GULF COAST STATES BY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AND THURSDAY EVENING.

In the hours before

Local storm report, Oct 26, 11:49 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1149 AM CDT MON OCT 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     FLOOD            PORT ARTHUR             29.90N 93.93W
10/26/2009                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORTS MANY STREETS FLOODED IN AND AROUND PORT
            ARTHUR.

&&

MGRIFFIN
Local storm report, Oct 26, 12:02 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1202 PM CDT MON OCT 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            BEAUMONT                30.09N 94.14W
10/26/2009                   JEFFERSON          TX   BROADCAST MEDIA

            KFDM TV REPORTS STREET FLOODING IN DOWNTOWN BEAUMONT.

&&

MGRIFFIN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:55 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more11 hr
Oct 26, 4:17 AM CDTSmall Craft AdvisoryLCH11 hr
Oct 26, 1:40 PM CDTAreal Flood AdvisoryLCHBeauregard, Calcasieu3 hr
Oct 26, 2:49 PM CDTFlood WatchLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more13 hr
Oct 26, 3:06 PM CDTAreal Flood AdvisoryLCHCalcasieu3 hr
Oct 26, 5:17 PM CDTAreal Flood AdvisoryLCHCalcasieu, Jefferson Davis3 hr
Oct 26, 5:19 PM CDTAreal Flood AdvisoryLCHCalcasieu, Cameron3 hr
Oct 26, 6:56 PM CDTFlash Flood WarningLCHCalcasieu3 hr

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.